December 16, 2007
Hypoglycemia, Other Medications
Question from Lubbock, Texas, USA:
My three-year-old daughter was diagnosed with type 1 diabetes at the age of nine months. She is currently on an insulin pump and CGMS. She was tested for Kir6.2 and was negative. My question is related to hypoglycemia and sulfa drugs. My daughter was put on Bactrim in September for a minor infection and it caused her to have severe lows daily. Her blood glucose still spiked after meals, but she was so sensitive to insulin that she would plummet into hypoglycemia within an hour of eating and she had repeated lows at night in spite of her CGMS. We stopped the medication after three days and her numbers and insulin sensitivity returned to normal. We recently started her on Celebrex for JRA (Juvenile Rheumatoid Arthritis) and it contains sulfa. For the first 10 days, her numbers were much better than normal with an average of about 140 mg/dl [7.8 mmol/L]. I was surprised, but assumed that her lack of pain and inflammation was causing the better numbers. However, we are now starting to see the same kind of insulin sensitivity issues and lows at night. I have been reducing her basals daily and watching her numbers closely, but she's still dropping into the 40s mg/dl [2.2 to 2.7 mmol/L] at least once and into the 60s mg/dl [3.3 to 3.8 mmol/L] several times daily. The drops are so sudden that the CGMS can't even prevent them before they reach this level. The lows also take much longer to respond to glucose than normal. We see endocrinologists at the Barbara Davis Center in Denver and even they are unsure about what's happening. Any insight or experience you have in this area would be greatly appreciated.
I have not heard of this. I do not think that the sulfonyurea drugs, which are used as oral hypoglycemic agents are the same thing as sulfa containing antibiotics, though.